Vermont, 2009

Winter Storm in Vermont, January 3, 2009

January 3, 2009 · NWS BTV · 2 events in 2 counties and zones

An upper atmospheric low pressure system moved across southern Quebec into eastern Quebec and New Brunswick during the early morning hours of January 3rd. At the surface, the reflection of this upper level disturbance in the form of a trough, provided a favorable upslope flow of moist air into portions of the northern Green Mountains of Vermont.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper atmospheric low pressure system moved across southern Quebec into eastern Quebec and New Brunswick during the early morning hours of January 3rd. At the surface, the reflection of this upper level disturbance in the form of a trough, provided a favorable upslope flow of moist air into portions of the northern Green Mountains of Vermont.

Upslope snow and snow showers developed across the northwest slopes of the northern Green Mountains during the early morning hours of January 3rd and ended around midday. Localized snowfall accumulations of 4 to 8 inches were observed in Lamoille and eastern Chittenden counties. Some specific snowfall totals include; 8 inches in southeast Jericho (Chittenden county), 7 inches in Jeffersonville (Lamoille county) with 6 inches in North Underhill (Chittenden county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 3, 2:14 AM EST, 46 minutes earlier.

Area forecast discussion, Jan 3, 2:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
214 AM EST SAT JAN 3 2009

.SYNOPSIS...
AN UPPER LEVEL SYSTEM MOVES ACROSS THE NORTH COUNTRY TONIGHT WITH
SNOW SHOWERS AND COLDER AIR. ON SATURDAY...IT WILL BE BRISK AND
COLD WITH MOUNTAIN SNOW SHOWERS IN NORTHERN VERMONT. HIGH PRESSURE
BRIEFLY RETURNS TO THE NORTH COUNTRY ON SUNDAY FOLLOWED BY ANOTHER
WINTRY MIX SUNDAY NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 916 PM EST FRIDAY...A QUASI-STATIONARY FRONT EXTENDS ALONG
THE INTL BORDER SWWD INTO SWRN ONTARIO. MEANWHILE...A SHORTWAVE
TROUGH IS TRANSLATING EWD SOUTH OF THIS SFC BNDRY EAST OF LAKE
ONTARIO. RADAR REFLECTIVITY CHARACTER SUGGESTS THE MID-LEVEL VORT
LOCATED NEAR THE FORT DRUM RADAR SITE AT THE PRESENT TIME. SEVERAL
BANDS OF PCPN ASSOCIATED WITH THE VORT MAX...GENERALLY TO THE EAST
AND SOUTH. HAVE MODIFIED POPS TO CONFINE 60 PERCENT AND HIGHER TO
PORTIONS OF ESSEX COUNTY NY EWD ACROSS S-CENTRAL VT...BASED ON
PROJECTED VORT TRACK. MOST OF THIS ACTIVITY WILL OCCUR BETWEEN
04-09Z. A DUSTING TO 2 INCHES IS GENERALLY EXPECTED...WITH 1-3
INCHES ACROSS ERN RUTLAND COUNTY/KILLINGTON VCNTY. FURTHER
NORTH...NOT MUCH ACTIVITY EXPECTED. LIGHT AND VARIABLE WINDS WILL
BECOME NWLY AS FRONTAL BNDRY SLIDES SEWD IN THE WAKE OF THE MID-
LVL VORT. COULD BE SOME INCREASE IN OROGRAPHIC ACTIVITY LATE
TONIGHT WITH INCREASING LOW-LEVEL NWLY FLOW AND MOISTURE IN
DENDRITE GROWTH LAYER...HOWEVER HAVE KEPT TO CHANCE POPS AT THIS
POINT WITH MINIMAL ACCUMULATIONS ONLY. CLOUDY SKIES WILL LIMIT
RADIATIONAL COOLING OVERNIGHT. SFC TEMPERATURES WILL ONLY DROP A
FEW DEGS FROM 2Z READINGS AREAWIDE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
AS OF 308 PM EST FRIDAY...MID/UPPER LVL CYCLONIC FLW CONTS FOR
SATURDAY WITH POTENTIAL FOR MORE UPSLOPE MTN SNOW SHOWERS. THIS
COMBINED WITH DEEP 850-500MB MOISTURE THRU 18Z SATURDAY WL CONT TO
PRODUCE ACCUMULATING SNOWFALL ACRS MAINLY THE NRN MTNS.

STEEP LAPSE RATES...GOOD MIXING AND DECENT LLVL JET WL ACCOUNT FOR
BREEZY COLD CONDS SAT. A GENERAL BLOCKING PATTERN SLOWS PROGRESS
OF THIS SYSTEM THRU ERLY SUN...THEREFORE -SHSN THREAT WL CONT ACRS
NRN MTNS/NE VT SAT NGT. MOISTURE IS LIMITED BUT FLUFF FACTOR LKLY
INVOLVED...SO SOME POWDER SNOW THAT LCLLY CUD ADD UP TO 6+ LIKE
JAY PEAK.

HIGH PRS BRIEFLY SQUEEZES INTO FA ON SUN WITH STL COLD CONDS BUT
LGTR WINDS. HIGH PRS SLOWLY SLIDES E SUN NGT WITH NEXT SYSTEM MVG
ACRS NRN GRT LAKES AND DVLPG WAA PATTERN.

ALL MDLS SHOW WARMING ABV 0C IN THE H7-H8 LAYER BUT STG
INVERSION...THUS PCPN ARRIVES SUN NGT...THE WINTER POTPOURRI OF
SNOW...SLEET AND FZRA LKLY BUT QOF LIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 330 PM EST FRIDAY...ACTIVE EXTENDED PERIOD EXPECTED AS BOTH
OPERATIONAL GFS/ECMWF...WITH STRONG ENSEMBLE SUPPORT ARE
INDICATION A MERIDIONAL TROUGH DEVELOPING OVER THE EASTERN CONUS.
CONFIDENCE IS ABOVE AVG THIS PERIOD FOR PATTERN EVOLUTION...BUT
SENSIBLE WX CONFIDENCE IS ONLY AVG...ESPECIALLY FROM WEDNESDAY ON.
TEMPERATURES WILL BE NEAR AVG FOR THIS PERIOD...WITH PRECIP
EXPECTED TO BE ABOVE AVG.

ON MONDAY MORNING A COLD FRONT WILL SWING THROUGH THE AREA...THIS
WILL USHER IN COLDER AIR FROM CANADA...THERE COULD BE SOME SCT
MOUNTAIN SNOW SHOWERS...BUT IT WILL BE MOSTLY DRY.  COLD AND PARTLY
CLDY ON MONDAY NIGHT...INTO TUESDAY...BEFORE HIGH CLOUDS BEGIN TO
MOVE IN FROM THE SOUTH.  A STRONG 500MB TROUGH WILL DEEPEN OVER THE
MIDWEST ON TUESDAY...IN ADDITION THIS SYSTEM WILL HAVE A SOUTHERN
STREAM TAP AS A PIECE OF ENERGY WILL MOVE THROUGH THE SOUTHEAST.  AS
THE TROUGH BECOMES MORE AMPLIFIED A SURF LOW WILL DEVELOP AND TRACK
THROUGH THE MID-ATLANTIC.  DETAILS ON THE EXACT SURFACE LOW TRACK
ARE DIFFICULT THIS FAR OUT...WITH NOT TO MUCH AGREEMENT...BUT
CONFIDENCE IS INCREASING THAT A STORM COULD IMPACT THE AREA ON
WEDNESDAY MORNING.  LOOKS LIKE A SNOW/SLEET POSSIBILITY AS OF
NOW...BUT WAY TO EARLY TO PIN DOWN PRECIP TYPE OR AMOUNTS. SURFACE
HIGH LOCATED TO THE NORTH IS IN A FAVORABLE LOCATION FOR ALL FROZEN
PRECIP OVER THE NORTH COUNTRY THOUGH.  WRAP AROUND SNOW SHOWERS
COULD LINGER THROUGH THURSDAY...ESPECIALLY OVER THE MOUNTAINS.
HIGH PRESSURE WILL RETURN ON FRIDAY.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 06Z SUNDAY...AN UPPER SHORTWAVE WILL MOVE THROUGH THE REGION
TODAY WITH SOME SCATTERED SNOW SHOWERS AND AREAS OF MVFR/IFR
CONDITIONS. THE HIGHER TERRAIN OF THE ADIRONDACKS AND GREEN MOUNTAINS
WILL BE OBSCURED IN CLOUDS THROUGH 03Z SUNDAY. SURFACE PRESSURE GRADIENT
TO TIGHTEN ACROSS THE REGION BY 15Z SATURDAY...WITH WEST TO NORTHWEST
WINDS GUSTING AT OR ABOVE 20 KNOTS...THEN DIMINISHING TO 10 KNOTS
OR LESS BY 00Z SUNDAY.

OUTLOOK...
06Z SUNDAY THROUGH WEDNESDAY...SCATTERED MVFR SNOW SHOWERS
POSSIBLE AT KMPV/KSLK SATURDAY NIGHT. MIXED PRECIP WITH IFR
CONDITIONS POSSIBLE SUNDAY NIGHT THROUGH MONDAY. SCATTERED MVFR
SNOW SHOWERS POSSIBLE AT KMPV/KSLK MONDAY NIGHT. MVFR/IFR
SNOW/SLEET LIKELY TUESDAY NIGHT INTO WEDNESDAY. OTHERWISE...VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SLW
NEAR TERM...BANACOS/SLW
SHORT TERM...TABER/SLW
LONG TERM...DUMONT
AVIATION...WGH/LAHIFF
Hazardous weather outlook, Jan 2, 4:42 AM EST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
442 AM EST FRI JAN 2 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-030945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
442 AM EST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS EXPECTED THIS AFTERNOON AND OVERNIGHT...ESPECIALLY
ALONG THE WEST AND NORTHWEST SLOPES OF THE HIGHER TERRAIN OF THE
GREEN MOUNTAINS AND NORTHERN ADIRONDACKS. SNOWFALL ACCUMULATIONS
WILL BE LIGHT IN THE VALLEYS WITH SOME MODERATE ACCUMULATIONS IN
THOSE PREFERRED HIGHER TERRAIN LOCATIONS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Chittenden

When
January 3, 3:00 AM EST to 12:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
NWS Employee
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
January 3, 3:00 AM EST to 12:00 PM EST
Where
Lamoille forecast zone
Reported by
Trained Spotter
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143644, 143645.